|An HIV Information Site & HIV Educational Resource Site (HIS & HERS)|
or, "What should I do if I am always in a bad mood or my medications are making me moody or bitchy or hard to live with?"
Side effects from medications are pretty common, but fortunately they are generally pretty mild and can be remedied with relatively easy treatments. As medicine makes progress in the treatment of HIV and AIDS, the newer medications are generally easier to take and less sickening than some of the older treatments. Additionally as more and more treatments are found, it becomes easier and easier to find treatments that suit all patients much better.
The most important thing to do about side effects is to report them to your healthcare provider promptly and completely. If your healthcare provider is aware of your symptoms and problems, your provider can provide recommendations about treatments and changes in your treatment that can decrease or even eliminate the symptoms that you are dealing with. Please note that the information below should not come before the advice of your healthcare provider because only that person knows all of your medications and all of your conditions.
|Mood Changes including Depression and Anxiety|
low testosterone levels (men)
reaction to situations
reaction to knowledge of HIV infection or AIDS
reaction to having side effects from medications
excess alcohol use
amphetamine use (meth)
liver failure (hepatic encephalopathy)
|Explanation and Possible Solutions|
Important: Do not stop any
medications that you think may be causing the mood changes or depression until you have
spoken with your healthcare provider. If you absolutely MUST
stop a suspected antiretroviral medication, stop all of your antiretroviral
medications at the same time. Do not stop just the suspected
medication or you might lose the effectiveness of the remaining
drugs. This warning does not apply to medications that are not
Mood changes are not as dramatic as some of the other problems that are seen on this page, but they can decrease quality of life just as much if not more. It is thought that most if not all persons with HIV infection suffer some degree of depression. Depression might be worse with a new diagnosis, worsening disease, lack of friend or family support, opportunistic infections, the necessity to take medication, loss of one's job, and many other issues that often accompany HIV infection and AIDS.
If you are taking efavirenz, this drug MAY cause anxiety, sleeplessness, nightmares, and depression. It may be reasonable for you to ask to speak to your healthcare provider about alternatives so that you can see what things are like OFF of efavirenz and better be able to tell if other problems are causing the mood changes. If efavirenz is absolutely necessary for your therapy, then seeing a specialized Mental Health advisor such as social worker, psychologist, or a psychiatrist may help. It is also worthwhile to consider a support group because discussing this issue can be therapeutic without mental health specialists or antidepressants in many cases.
Many other drugs such as pain medications and antidepressants themselves can actually produce or increase depression also. Lack of sleep may produce or intensify depression and insomnia itself may be a symptom of depression. One of the biggest and most common problems with the use of alcohol and drugs such as cocaine and crystal meth is depression. Often one feels some temporary relief while one is under the influence, but once the alcohol or drug leaves the system, the depression is worse than ever. The best time to avoid alcohol or drug use is when one is already depressed. Occasionally when someone has had problems with drugs and alcohol and is forced to stop drinking or drugging without the proper therapy, depression may result.
Depression may also be accompanied by feelings of hopelessness and sometimes by thoughts of harming oneself or committing suicide. It is important to realize that with the proper evaluation and therapy, this hopeless feeling can be lifted completely. It is important to inform your healthcare provider of suicidal thoughts.
Do not just put up with depression, anxiety, or irritability. Ask to see a mental healthcare provider!
If you would like a PDF version for printing, click HERE.